Heart Disease Expert Forum
pro and cons
About This Forum:

This forum is for questions and support regarding heart issues such as: Angina, Angioplasty, Arrhythmia, Bypass Surgery, Cardiomyopathy, Coronary Artery Disease, Defibrillator, Heart Attack, Heart Disease, High Blood Pressure, Mitral Valve Prolapse, Pacemaker, PAD, Stenosis, Stress Tests.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

pro and cons

I have A-Fib. I am on blood thinner and 320mg of Betapace twice a day, also Lanoxin 250. Recently I had a pacemaker put in because of the low heart rate caused by the Medicine.  
  My questions are these:
1.  I am feeling very fatigued, the doctor put in the pacer two weeks ago and since then raise my dosage of Betapace from 320 a day to 640 a day, is the medicine the cause of the fatique? I thought the pacer would make me less fatiqued

2. The meds are not controlling the A-Fib, I go in and out on my own.  He is now talking about a cathater surgury, which he say only has a 50/50 chance of working.  I think he is speaking about the ablation. Does this help a-fib? What are the Pros and Cons of the Surgury?

3.  He also mentioned putting me on Cordarone, after I read about it I am afraid of the side effects of such a drug.  I just turned 46 years old. How could long term use of Cordarone affect my health?  Also what effects does this drug have on eyesight?  I am legally blind, optic nerve damage from birth and a totally detached retina in one eye.  I very much want to protect what eyesight I have.
I want to make an informed decision whether to try the surgury or Cordarone or just forget the meds and live with the fibrillation.

4. If nothing works and I would go off the meds, exceot for the blood thinner, would I be able to have the pacemaker removed? Since the medication is causing the Bradycardia?

Related Discussions
238668_tn?1232735930

     1. I am feeling very fatigued, the doctor put in the pacer two weeks ago and since then raise my dosage of
     Betapace from 320 a day to 640 a day, is the medicine the cause of the fatique? I thought the pacer would make
     me less fatiqued
A: Betapace (sotolol) can cause feelings of fatigue.  I would discuss this with your doctor.

     2. The meds are not controlling the A-Fib, I go in and out on my own. He is now talking about a cathater surgury,
     which he say only has a 50/50 chance of working. I think he is speaking about the ablation. Does this help a-fib?
     What are the Pros and Cons of the Surgury?
A: Ablation of the AV node would mean that you would not need any medication to control the heart rate.  Since you already have a pacemaker it may not be a bad option.

     3. He also mentioned putting me on Cordarone, after I read about it I am afraid of the side effects of such a drug.
     I just turned 46 years old. How could long term use of Cordarone affect my health? Also what effects does this
     drug have on eyesight? I am legally blind, optic nerve damage from birth and a totally detached retina in one eye. I
     very much want to protect what eyesight I have.
     I want to make an informed decision whether to try the surgury or Cordarone or just forget the meds and live with
     the fibrillation.
A: Cordarone is an option but I think ablation would be a better choice.

     4. If nothing works and I would go off the meds, exceot for the blood thinner, would I be able to have the
     pacemaker removed? Since the medication is causing the Bradycardia?
A: You could but it is probably not a good idea.
7 Comments
Blank
Avatar_n_tn
With AV node ablation and a pacemaker, the (ventricular)heart rate is under control. But as I understand it (and please correct me if I am wrong) the AF will continue. So what controls adequate blood flow into the ventricles? Or do the newer pacemakers drive both the atria and the ventricles? Can pacemakers pick up the SA node signals (if they are good)and drive the atria and ventricles, thereby restore 'normal' heart operation?

Thanks again for the education.
Blank
238668_tn?1232735930
You are correct, the atria remain in fibrillation.  This is not a problem for blood flow as it naturally follows the course to the ventricles.  Most pacemakers have what is called "mode switching" so they follow the normal sinus rhythm when the heart is in regular rhythm and just drive the ventricles when it is in afib.
Blank
Avatar_n_tn
I read or heard somewhere that the iodine in Cordarone may be responsible for a lot of the negative side effects. The new drug Dronedarone was reported to have similar anti-arrythmic action as Cordarone but less side effects on the lung and liver. What is the testing status of Dronedarone and will it also have less side effects on the eyes?
Blank
Avatar_n_tn
What performance can a physically active persion expect with a pacemaker with such different activities as running, swimming, skiing etc, i.e. how does the pacemaker know when to pick up the heart rate when required? Is it delayed requiring more warm-up time?

Thanks again.
Blank
238668_tn?1232735930
Usually a person can do anything with a pacemaker they could do before hand.  The technicnical aspects of how it does it are beyond the scope of this forum.
Blank
Avatar_n_tn
I just had a pacemaker implamnted and I have a hematoma because I am taking 5 mg Cumidin daily. I also take 80 mg. Betapace twice daily and Cardizam 180 mg once daily and Lipitol 10 mg. daily. My pacemaker is set for heart rate of 60. Are fluctuations up to 80 normal?

Before my pacemaker was implanted, I was taking only 40 mg. of betapace daily, but experienced occasional atrial fibrulation and was told I needed a pacemaker. Shouldn't the betapace regulate the beat better since the pacemaker is set for 60 and why such a large increase in dosage?
Blank
Avatar_m_tn
A related discussion, Use of a pacemaker for a-fib. was started.
Blank
Continue discussion Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
22 hrs ago by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank